Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 12, NWS Bismarck, ND

June 3, 2011Burleigh County, Kidder County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 3, 2011, 1:18 AM CDT for Burleigh County, Kidder County, Stutsman County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2011, 1:18 AM CDT (06:18 UTC)
Expired
Jun 3, 2011, 2:15 AM CDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
80.0 mph

Counties Burleigh County, ND, Kidder County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 95 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 1:40 AM CDTTSTM WND GST 60Medina, NDRELAY BY STATE RADIO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 7:22 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2239 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS53 KBIS 030618
SVRBIS
NDC015-043-093-030715-
/O.NEW.KBIS.SV.W.0012.110603T0618Z-110603T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
118 AM CDT FRI JUN 3 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL BURLEIGH COUNTY IN SOUTH CENTRAL NORTH
  DAKOTA...
  SOUTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHWESTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 215 AM CDT

* AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL
  SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE      
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF  
  STEELE TO 10 MILES SOUTH OF GACKLE...AND MOVING   NORTHEAST AT 45  
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  STREETER...STEELE...LAKE ISABEL...DAWSON...TAPPEN...CRYSTAL
  SPRINGS...HORSEHEAD LAKE...MEDINA...CLEVELAND...WINDSOR...CHASE
  LAKE...ELDRIDGE...PETTIBONE AND WOODWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 4706 10011 4717 9931 4702 9877 4663 9879
      4665 10009
TIME...MOT...LOC 0616Z 225DEG 47KT 4671 9998 4645 9908
WIND...HAIL 80MPH 1.50IN

$$

HAMILTON/TARDIF-HUBER
2 follow-up statements
743 
WWUS53 KBIS 030642
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
142 AM CDT FRI JUN 3 2011

NDC015-030652-
/O.CAN.KBIS.SV.W.0012.000000T0000Z-110603T0715Z/
BURLEIGH ND-
142 AM CDT FRI JUN 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN BURLEIGH
COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA THE WARNED AREA.

LAT...LON 4695 9986 4717 9931 4702 9877 4663 9879
      4665 9982
TIME...MOT...LOC 0642Z 225DEG 47KT 4700 9948 4668 9885

$$

NDC043-093-030715-
/O.CON.KBIS.SV.W.0012.000000T0000Z-110603T0715Z/
KIDDER ND-STUTSMAN ND-
142 AM CDT FRI JUN 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
STUTSMAN AND SOUTHEASTERN KIDDER COUNTIES UNTIL 215 AM CDT...

AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 40 MILES WEST OF JAMESTOWN TO 22
MILES SOUTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHASE LAKE...CLEVELAND...WINDSOR...WOODWORTH AND ELDRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 4695 9986 4717 9931 4702 9877 4663 9879
      4665 9982
TIME...MOT...LOC 0642Z 225DEG 47KT 4700 9948 4668 9885
WIND...HAIL 80MPH 1.50IN

$$

HAMILTON/TARDIF-HUBER
774 
WWUS53 KBIS 030716
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
216 AM CDT FRI JUN 3 2011

NDC043-093-030725-
/O.EXP.KBIS.SV.W.0012.000000T0000Z-110603T0715Z/
KIDDER ND-STUTSMAN ND-
216 AM CDT FRI JUN 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STUTSMAN AND
SOUTHEASTERN KIDDER COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.  HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
STUTSMAN COUNTY UNTIL 300 AM CDT.

REMEMBER...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWEST 
STUTSMAN UNTIL 245 AM CDT.

LAT...LON 4695 9986 4717 9931 4702 9877 4663 9879
      4665 9982
TIME...MOT...LOC 0642Z 225DEG 47KT 4700 9948 4668 9885

$$

WETZEL/TARDIF-HUBER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 12:13 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 3, 12:13 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1213 AM CDT FRI JUN 3 2011

.UPDATE...HOURLY TEMPS. MIN TEMPS.

&&

.DISCUSSION...FORECAST CONTINUES ON TRACK WITH ANOTHER AREA OF
SHOWERS AND THUNDERSTORMS CROSSING THE SOUTHERN BORDER INTO
SELFRIDGE AND SOUTH CENTRAL NORTH DAKOTA. APPEARS THE SEVERE
THUNDERSTORM WATCH WILL REMAIN ON SCHEDULE WITH A 3AM CDT ENDING
TIME. DRIER AIR WITH DEWPOINTS IN THE UPPER 30S AND LOWER 40S IN
EASTERN MONTANA WILL INFILTRATE THE WEST AND SOUTHWEST OVERNIGHT
AND HAVE LOWERED TEMPERATURES A FEW DEGREES. LATEST MODEL DATA
SHOWS LESS SHOWER ACTIVITY FRIDAY AFTERNOON WITH ADVISORY LEVEL
WINDS LIKELY OVER WESTERN AND PORTION OF CENTRAL NORTH DAKOTA.
WILL LOOK MORE INTO THIS THROUGH THE NIGHT.

&&

.AVIATION...BISMARCK AND JAMESTOWN WILL BE THE AERODROMES TO
EXPERIENCE SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT. THE
PRECIPITATION SHOULD REMAIN EAST OF MINOT WITH DRY CONDITIONS OVER
WILLISTON AND DICKINSON. VFR CONDITIONS EXPECTED FRIDAY. COULD BE
SOME SHOWERS OVER WILLISTON AFTER 00Z SATURDAY WITH MVFR CEILINGS
POSSIBLY RETURNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE/AVIATION...KS
Hazardous weather outlook, Jun 2, 9:56 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
956 PM CDT THU JUN 2 2011

NDZ001>005-009>013-017>019-021>023-025-031>033-037-040-041-043-
044-048-051-040300-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-STUTSMAN-SLOPE-HETTINGER-BOWMAN-
ADAMS-LA MOURE-DICKEY-
956 PM CDT THU JUN 2 2011 /856 PM MDT THU JUN 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT OVER PORTIONS OF
WESTERN AND CENTRAL NORTH DAKOTA. THE MAIN THREATS WILL BE LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT WINDY CONDITIONS OVER MUCH OF THE AREA LATE FRIDAY MORNING
AND AFTERNOON...WITH A WEST/SOUTHWEST WIND AT 25 TO 35 MPH AND
HIGHER GUSTS.

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON OVER
NORTHWEST AND NORTH CENTRAL NORTH DAKOTA...AND AGAIN SATURDAY
AFTERNOON ACROSS THE NORTH. THERE ARE ALSO CHANCES FOR AT LEAST
SCATTERED THUNDERSTORMS FROM MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN BISMARCK...AT 1-800-247-0212.

NDZ020-034>036-042-045>047-050-040300-
OLIVER-MORTON-BURLEIGH-KIDDER-GRANT-SIOUX-EMMONS-LOGAN-MCINTOSH-
956 PM CDT THU JUN 2 2011 /856 PM MDT THU JUN 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3AM CDT FRIDAY.
THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY
HEAVY RAINFALL. PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT WINDY CONDITIONS OVER MUCH OF THE AREA LATE FRIDAY MORNING
AND AFTERNOON...WITH A WEST/SOUTHWEST WIND AT 25 TO 35 MPH AND
HIGHER GUSTS.

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON OVER
NORTHWEST AND NORTH CENTRAL NORTH DAKOTA...AND AGAIN SATURDAY
AFTERNOON ACROSS THE NORTH. THERE ARE ALSO CHANCES FOR AT LEAST
SCATTERED THUNDERSTORMS FROM MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN BISMARCK...AT 1-800-247-0212.

KS

In the hours before

Local storm report, Jun 2, 9:48 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
948 PM CDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     HAIL             4 E BOTTINEAU           48.83N 100.36W
06/02/2011  M0.88 INCH       BOTTINEAU          ND   BROADCAST MEDIA

&&

LHUBER
Local storm report, Jun 2, 10:00 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1000 PM CDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             5 NE BOTTINEAU          48.88N 100.37W
06/02/2011  M1.25 INCH       BOTTINEAU          ND   PUBLIC

            ...PEA TO HALF DALLOR SIZED HAIL... 0.53 OF RAINFALL OVER
            LAST 30 TO 45 MINUTES...

&&

LHUBER
Local storm report, Jun 2, 10:03 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1003 PM CDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             9 SE BOTTINEAU          48.74N 100.31W
06/02/2011  M0.75 INCH       BOTTINEAU          ND   PUBLIC

            DIME TO PENNY SIZED HAIL...

&&

LHUBER
Local storm report, Jun 2, 10:12 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1012 PM CDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     HEAVY RAIN       BOTTINEAU               48.83N 100.44W
06/02/2011  M1.00 INCH       BOTTINEAU          ND   BROADCAST MEDIA

            PUBLIC REPORT RELAYED BY BROADCAST MEDIA... 1 INCH OF
            RAINFALL OVER 20 MINUTES WITH SMALL HAIL...

&&

LHUBER
Local storm report, Jun 3, 1:01 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
101 AM CDT FRI JUN 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND GST     3 SSW LINTON            46.23N 100.26W
06/03/2011  M94 MPH          EMMONS             ND   MESONET

&&

LLP
Local storm report, Jun 3, 1:09 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
109 AM CDT FRI JUN 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             STRASBURG               46.13N 100.16W
06/03/2011  M0.88 INCH       EMMONS             ND   BROADCAST MEDIA

            PUBLIC REPORT RELAYED BY BROADCAST MEDIA...IN ADDITION...
            0.30 INCH OF RAINFALL IN 15 MINS... WINDS NEAR 45 MPH...

&&

LHUBER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:20 PM CDTAreal Flood AdvisoryBISBottineau, Rolette8 days
Jun 2, 8:13 PM CDTSevere Thunderstorm WarningBISGrant, Sioux51 min
Jun 2, 8:30 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry45 min
Jun 2, 8:51 PM CDTSevere Thunderstorm WarningBISBottineau, Rolette54 min
Jun 2, 9:09 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry36 min
Jun 2, 9:19 PM CDTFlash Flood WarningBISBottineau, McHenry, Rolette5 hr
Jun 2, 9:39 PM CDTSevere Thunderstorm WarningBISBottineau, Rolette66 min
Jun 2, 11:57 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux63 min
Jun 3, 12:49 AM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh56 min
Jun 3, 1:56 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman, Wells64 min
Jun 3, 2:13 AM CDTTornado WarningBISStutsman32 min
Jun 3, 3:36 AM CDTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 17 more17 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.